Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 74, NWS Paducah, KY

April 27, 2000Alexander County, Union County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 27, 2000, 1:55 PM CDT for Alexander County, Union County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 27, 2000, 1:55 PM CDT (18:55 UTC)
Expired
Apr 27, 2000, 2:30 PM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Alexander County, IL, Union County, IL

What was reported inside it

TimeReportWhereRemark
Apr 27, 2:05 PM CDTHail 0.75Mc Clure, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 271858
SVRPAH
ILC003-181-271930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
155 PM CDT THU APR 27 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALEXANDER COUNTY IN SOUTHERN ILLINOIS
  UNION COUNTY IN SOUTHERN ILLINOIS

* UNTIL 230 PM CDT

* AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF TAMMS...OR ABOUT 2 MILES
  EAST OF CAPE GIRARDEAU...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL
    WAS REPORTED IN THE CITY OF CAPE GIRARDEAU AT 157 PM CDT. 

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES NORTH OF TAMMS AT 220 PM CDT

STRONG WINDS 60 MPH OR GREATER AND HAIL UP TO 1 INCH ARE LIKELY. 
MOVE INTO A STURDY PLACE OF SHELTER AND STAY AWAY FROM WINDOWS.

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:21 AM CDT, 11 hours 34 minutes earlier.

Area forecast discussion, Apr 27, 2:21 AM CDT, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
221 AM CDT THU APR 27 2000

LATEST IR SATELLITE SHOWS THIN CIRRUS VERY SLOWLY MAKING IT INTO THE
CWA OUT AHEAD OF NEXT SYSTEM.  MID LEVEL DECK IN NORTHEAST AND CENTRAL
MISSOURI DEVELOPING SOUTHWARD...WITH SOME LOW CLOUDS AND LIGHT RAIN
IN CENTRAL IOWA.

FORECAST QUESTION IS POSSIBILITY OF SHOWERS AND THUNDERSTORMS
TODAY.  COMPARISON OF LATEST MODEL RUNS...ETA/NGM BOTH SHOWING
VORT MAX MAKING ITS WAY FROM NW/C MISSOURI AT 18Z THU INTO WEST TN
BY 06Z FRIDAY.  FWC CONSISTENT WITH LAST RUN IN INDICATING 30/40
PERCENT POPS THIS AFT/EVENING...WHICH MATCHES WELL WITH GOING
FORECAST AND POSITION OF VORT MAX. LATEST FWC TRENDING TEMPS A
COUPLE OF DEGREES WARMER FOR TODAY THAN LAST RUN.  YESTERDAYS HIGHS
WERE A COUPLE OF DEGREES COOLER THAN FWC NUMBERS.  AGAIN WILL
PROBABLY STICK WITH GOING FORECAST.

NEXT QUESTION IS PRECIP CHANCE ON FRIDAY.  MODELS INDICATE
INSTABILITY ACROSS THE CWA...BUT NO REAL TRIGGER TO GET THINGS
GOING.  WILL KEEP MOSTLY CLOUDY CONDITIONS...BUT WILL BACK OFF TO 20
PERCENT POPS.

FWC TEMPS FOR TONIGHT WITHIN A COUPLE OF DEGREES OF PREVIOUS
RUN...WITH HIGHS FOR FRIDAY UP SEVERAL DEGREES.  WILL LIKELY
INCREASE FRIDAYS HIGHS A CATEGORY EVERYWHERE.

.PAH...NONE.

RSU

In the hours before

Special weather statement, Apr 27, 10:43 AM CDT, 3 hours 12 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271800-

THUNDERSTORM OUTLOOK...VALID TIL 700 AM CDT FRIDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1043 AM CDT THU APR 27 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS SOUTHEAST
MISSOURI AND FAR WEST KENTUCKY...

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING ACROSS
THE ENTIRE FOUR-STATE REGION INCLUDING SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WEST KENTUCKY AND SOUTHWEST INDIANA.  THERE IS A SLIGHT
RISK SOME OF THESE STORMS COULD BECOME SEVERE ACROSS SOUTHEAST
MISSOURI...FAR WEST KENTUCKY WEST OF THE LAKES REGION...AND EXTREME
SOUTHERN ILLINOIS.

A SURFACE LOW PRESSURE SYSTEM AND ASSOCIATED UPPER DISTURBANCE OVER
NORTHERN MISSOURI WILL MOVE SOUTHEAST INTO THE BOOTHEEL AREA BY
SUNSET. WINDS AHEAD OF THE LOW WILL PULL MORE MOISTURE INTO THE
REGION.  THESE FACTORS...COMBINED WITH DAYTIME HEATING...WILL ACT
TO DESTABILIZE THE ATMOSPHERE THIS AFTERNOON SETTING THE STAGE FOR
THUNDERSTORMS.

ALTHOUGH LOW LEVEL MOISTURE IS EXPECTED TO INCREASE THIS AFTERNOON
...IT WILL ONLY BE A SLIGHT INCREASE AND THIS COULD BE A LIMITING
FACTOR. THERE WILL BE MODERATE UPWARD MOTION PRODUCED BY THE UPPER
DISTURBANCE. ATMOSPHERIC WIND SHEAR WILL BE RELATIVELY WEAK.  THE
MAIN THREAT WITH ANY STORMS WILL BE STRONG GUSTY WINDS AND LARGE
HAIL.

STORMS THAT DEVELOP OVER SOUTHEAST MISSOURI AND WEST KENTUCKY ARE
EXPECTED TO MOVE TOWARD THE SOUTHEAST AT 20 TO 25 MPH. STORMS
OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA WILL MOVE TOWARD THE
EAST AROUND 10 MPH.

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY OR TONIGHT.

SDB
Special weather statement, Apr 27, 1:11 PM CDT, 44 minutes before
ILZ084-088-MOZ076-087-271840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT THU APR 27 2000

...STRONG STORMS DEVELOPING ACROSS SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS...
...SEVERE THUNDERSTORM WATCH NUMBER 211 IN EFFECT UNTIL 600 PM...

AT 105 PM...A LINE OF THUNDERSTORMS WERE MOVING FROM NEAR CAMPBELL
HILL IN JACKSON COUNTY...SOUTHWEST NEAR LONGTOWN IN PERRY COUNTY
TO NEAR WHITEWATER IN CAPE GIRARDEAU COUNTY. THESE STORMS WERE
INTENSIFYING AND MAY LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS
IN A SHORT PERIOD OF TIME.

THESE STORMS ARE BEING MONITORED AS THEY MOVE SOUTHEAST EAST NEAR
30 MPH...AND WARNINGS MAY BE ISSUED SHORTLY.

SMITH
Special weather statement, Apr 27, 1:38 PM CDT, 17 minutes before
ILZ081-082-085>087-090-091-KYZ007-010-014-271910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CDT THU APR 27 2000

...STRONG STORMS DEVELOPING ACROSS SOUTHERN ILLINOIS INTO
NORTHWEST KENTUCKY...
...SEVERE THUNDERSTORM WATCH NUMBER 211 IN EFFECT UNTIL 600 PM...

AT 135 PM...A LINE OF STRONG THUNDERSTORMS WAS MOVING EAST NEAR
45 MPH...STRETCHING FROM NEAR HERRIN ILLINOIS...SOUTHEAST
TO EDDYVILLE AND GOLCONDA ILLINOIS. THESE STORMS WERE INTENSIFYING
AND MAY PRODUCE LARGE HAIL IN A SHORT PERIOD OF TIME.

AT 128 PM...PEA SIZE HAIL WAS REPORTED WITH STORMS IN FRANKLIN COUNTY
NEAR BENTON.

THESE STORMS WILL LIKELY REACH NEAR A LINE FROM MCLEANSBORO
ILLINOIS...SOUTHEAST TO STURGIS AND EDDYVILLE KENTUCKY AROUND 200 PM.

PERSONS IN SOUTHEAST ILLINOIS AND NORTHWEST KENTUCKY SHOULD CONTINUE
TO MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION...
FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SMITH
Special weather statement, Apr 27, 1:51 PM CDT, 4 minutes before
ILZ088-089-092-093-KYZ004-MOZ111-112-114-271930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CDT THU APR 27 2000

...STRONG STORMS DEVELOPING ACROSS SOUTHEAST MISSOURI AND EXTREME
SOUTHERN ILLINOIS...
...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM...

AT 148 PM...A LINE OF STRONG THUNDERSTORMS WAS MOVING SOUTHEAST NEAR
45 MPH...STRETCHING FROM ALTO PASS ILLINOIS TO CAPE GIRARDEAU AND
ADVANCE MISSOURI. THESE STORMS CONTINUE TO INTENSIFY AND MAY PRODUCE
LARGE HAIL AND DAMAGING WINDS IN A SHORT PERIOD OF TIME.

PEA SIZE HAIL WAS REPORTED WITH STORMS DURING THE LAST HALF HOUR.

THESE STORMS WILL LIKELY REACH NEAR A LINE NEAR VIENNA ILLINOIS...LA
CENTER KENTUCKY TO EAST PRAIRIE MISSOURI BETWEEN 215 AND 230 PM.

PERSONS IN SOUTHWEST ILLINOIS...WEST KENTUCKY AND SOUTHEAST
MISSOURI SHOULD CONTINUE TO MONITOR NOAA WEATHER RADIO...COMMERCIAL
RADIO AND TELEVISION...FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 2:19 PM CDTSevere Thunderstorm WarningPAHPulaski56 min
Apr 27, 2:29 PM CDTSevere Thunderstorm WarningPAHAlexander31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.